Constant salty taste?

Does anyone else have this? For about a week now everything has a definite salty taste even if it isn't meant to be! Tea, coffee, chocolate, bottled water, tap water...even my toothpaste! Any ideas? I drink plenty of water during the day and have water by the bed at night so I don't think I am dehydrated. I rinsed the kettle out really well because I decided that somehow I must have got some salt in there but everyone else says the tea made from the kettle tastes fine. Confused. :-\

23 Replies

oldestnewest
  • That's really strange Jo Jo. I've had strange and unpleasant taste issues since RA started over 2 years ago. I always found some reason though - latest conviction being that this relates to the MTX because its so bad the morning after I've injected. But lingering question hangs over the very bad taste I had when my joint pain was very bad at the start of this RA journey - pre MTX or any other medicine. I do sometimes wonder if its all neurological in origin - perhaps relating to our over active autoimmune systems? Never read anything to confirm this yet thought. Have you got a rheumy apt coming soon? Its worth mentioning it if you have. Xx

  • Hi Tilda

    You might have a good point there re: the neurological side of things. I have found out so much more from folk on here than my GP or Rheumy have ever told me. Whatever the cause I really hope it stops soon!

    JoJo xx

  • Yes I have a Rheumy appointment in a couple of weeks but I have a GP appointment next week so will mention it at both. Its so annoying it's spoiling the taste of everything!

  • Hello :) Are you on steroids? They used to give me a really salty taste in my mouth, especially after injections :S I am on low lose oral steroids now but I still experience what you describe every now and then. So unpleasant!!

    Love, Christine xx

  • Hi Christine

    Yes I've been on oral steroids (prednisolone) for about 4 weeks now although my dose is being reduced each week as my GP wants me off them completely before my ultrasound scan next month as she is worried they will give a false reading. I hope that's the cause and I hope it disappears soon. It's spoiling the taste of everything and I so want to drink a nice cup of tea!

    JoJo xx

  • I am not on anything but I seem to have lost my taste for some reason. Very strange. Maybe it is all related as others suggest to the disease. I cannot imagine how awful salty taste is as I do not eat a lot of salt so that would make me gag!

  • I have a very sweet tooth unfortunately but whilst I am not averse to salty tasting food normally, this is just horrible. I became quite paranoid that the mains water had been contaminated despite everyone else's reassurances that it tasted fine to them. But then I noticed everything has a salty taste now not just cups of tea or coffee and it's miserable. Even when I wake up my mouth feels like I've swilled it out with sea water. Eeurgh!

    JoJo xx

  • Oh try mine - sour milk and lashings of rusty metal - we should pool it all and mix it up for our worst enemies?! Sounds as if the Prednisolone is probably the culprit. Xx

  • Oh Tilda that sounds even more yucky! Ooh yes I can think of a few mean people who could do with such a concoction to spoil their smug day! Lol

    Hope it is the Pred and yet I am so much more flexible and mobile when taking it. Arrgh why must everything have a side effect? :-(

    Xx

  • Search me JoJo - side effects are the Bain of my life frankly - I too am really well otherwise! But tastes like ours affect us more profoundly than lots of people realise. I so hope you get a diagnosis and treatment though - Prednisolone is a powerful drug and should be saved for times of emergency I feel. It makes me go bipolar! So much good luck for your appointment. Xx

  • Thanks Tilda! All the best to you too - hugs -

    JoJo xx

  • Hi Lilac_lion! I too have had periods where I have had a real strong taste of salt on my lips. I had it before I started taking any meds for RA and I had it since I have been on meds for RA. But it comes and goes and it never lasted for longer than a week or two and then it dissapears. Like you I drink plenty of water so I am not dehyrated & I have not found out why... very strange. If you find out what it is let me know! good luck. M xx

  • Hi Matildaa

    It's a weird one isn't it? I hope it goes away soon but I will definitely be asking the GP and the Rheumy about it so I'll keep you all posted! :)

    JoJo xx

  • thanks mat xx

  • my taste buds seemed to change when i developed psa :( some stuff tastes really bitter now.

    this is a crazy thought but do you think you could have a salt deficency which causing it? if you drink a lot of water you might be flushing out your body's essential electolyes and the salty taste is your tastebuds way of telling you you need salt? (told you it was a crazy thought!) you can buy heath salts which give you magnesium and sodium and bananas and potatoes have potasium in them..

  • Interesting thought but I don't think I am deficient in salt. I wouldn't say I drink water in excess quantities, certainly don't manage the 8 glasses a day or whatever they recommend now but as the Pred has given me a ravenous appetite I do try to have a drink of water instead of reaching for the biscuit tin....but it doesn't always work! :o But definitely another idea to put to my doc, thanks :)

    xx

  • The last time this happened to me it turned out to be oral thrush. I was in hospital with a broken hip and wrist and MRSA when everything tasted salty. As i said it was thrush and was treated with some drops prescribed for me. Hope this helps.

  • Hi Sharon

    I hadn't given oral thrush a thought to be honest. Again something to put to the doc when I see her next week. Hopefully whatever is causing it will be remedied quickly :)

    xx

  • I do hope so. When I had it it was another patient who said maybe its thrush cause I was saying isnt the food in hospital salty and she laughed and said its not salty its bland. Let us know how you get on.

  • Will do! :)

    xx

  • Lilac, I have the same thing, coffee and tea taste like there is salt in it, water too. It has been going on for about a week. Not on any new meds. Was hoping to find something on here. Have a headache too.

  • I've had a salty taste since before Christmas. If I drink about 4 litres of tea/coffee/water a day, the taste goes away. I've been tested for diabetes, and liver and kidney problems but everything came back fine.

    I saw my GP today and asked about it again. She had to check the NHS website to get information, and it said to check blood and urine steroids levels.

    If that comes back clear, I'll mention oral thrush to her.

  • Yes it must be steroids just had my first dose of dexotrone before my treatment plan starts for lymphoma. My water tastes very salty. Thanks so much I didn't know what was happening. I will let my oncologist know. Night Night

You may also like...